EconPapers    
Economics at your fingertips  
 

Excessive variation in risk‐factor correlations and volatilities

Turan G. Bali, Hans Genberg () and Salih Neftci

Journal of Futures Markets, 2002, vol. 22, issue 12, 1119-1146

Abstract: This article explores the time‐series behavior of correlations of returns, volatilities of returns, volatilities of volatilities, and correlations of volatilities in domestic and international financial markets such as equity (indices), interest rates (bonds), and currency (exchange rates) using a Kalman filter approach to estimate the aforementioned parameters. The main findings include the following. First, the correlations of risk factors are highly unstable over time, both in terms of sign and absolute value. Second, the time variation of risk‐factor volatilities is stochastically nonlinear. Long periods of deterministic volatilities are interrupted by sudden bursts of highly volatile periods. Third, daily volatilities of risk‐factor volatilities fluctuate over time within a narrower band. Fourth, the correlations between volatilities are generally positive and relatively stable over time. These results have implications for financial risk management, dynamic asset allocation, and valuation of derivative securities. © 2002 Wiley Periodicals, Inc. Jrl Fut Mark 22:1119–1146, 2002

Date: 2002
References: Add references at CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/

Related works:
Working Paper: Excessive Variation in Risk Factor Correlation and Volatilities (2002)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:jfutmk:v:22:y:2002:i:12:p:1119-1146

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0270-7314

Access Statistics for this article

Journal of Futures Markets is currently edited by Robert I. Webb

More articles in Journal of Futures Markets from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2020-09-16
Handle: RePEc:wly:jfutmk:v:22:y:2002:i:12:p:1119-1146